EconPapers    
Economics at your fingertips  
 

Consumption and real exchange rates in professional forecasts

Michael Devereux, Gregor Smith and James Yetman

Journal of International Economics, 2012, vol. 86, issue 1, 33-42

Abstract: Standard models of international risk sharing with complete asset markets predict a positive association between relative consumption growth and real exchange-rate depreciations across countries. The striking lack of evidence for this link — the consumption/real-exchange-rate anomaly or Backus–Smith puzzle — has prompted research on risk-sharing indicators with incomplete asset markets. That research generally implies that the association holds in forecasts, rather than realizations. Using professional forecasts for 28 countries for 1990–2010 we find no such association, whether for floating nominal exchange rate regimes, fixed exchange rates, or common currencies, thus deepening the puzzle.

Keywords: International risk sharing; Backus–Smith puzzle; Consumption/real exchange-rate anomaly (search for similar items in EconPapers)
JEL-codes: F37 F41 F47 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199611001127
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Consumption and real exchange rates in professional forecasts (2009) Downloads
Working Paper: Consumption and Real Exchange Rates in Professional Forecasts (2009) Downloads
Working Paper: Consumption And Real Exchange Rates In Professional Forecasts (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:86:y:2012:i:1:p:33-42

DOI: 10.1016/j.jinteco.2011.08.014

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:inecon:v:86:y:2012:i:1:p:33-42